Home E-Weekly August 1, 2017

"Dropless" Cataract Product from Texas Pharmacy Linked to Dozens of Adverse Events

Published: July 31, 2017

DANGEROUS SHOT? Patients given the injection have experienced symptoms ranging from light sensitivity to retinal degeneration.

Patients injected with a "dropless" cataract surgery product compounded by a Texas pharmacy have experienced a variety of adverse events, prompting the FDA to issue a safety alert.

At least 43 patients given intravitreal injections of a drug compounded by Guardian Pharmacy Services, in Dallas, that contained the steroid triamcinolone and the antibiotic moxifloxaxcin, developed various symptoms, including vision impairment, poor night vision, loss of color perception, light sensitivity, glare, halos, flashing lights, ocular discomfort, pain, loss of balance, headaches and nausea, according to the alert. In some cases, symptoms didn't appear until more than a month after surgery.

Some of the symptoms have abated, says the FDA, but more than 5 months later, some patients show diminished visual function, macular edema and retinal degeneration.

The FDA is encouraging patients and providers to report adverse events or side effects related to dropless cataract products online.

Jim Burger

New to Outpatient Surgery Magazine?
Sign-up to continue reading this article.
Register Now
Have an account? Please log in:
Email Address:
  Remember my login on this computer

advertiser banner

Other Articles That May Interest You

5 Keys to a Fast and Focused MH Response

Staff who act quickly and decisively are more likely to save a life.

Thinking About Banning Skullcaps? Read This First

Thinking of Buying ... Medication Safety Products and Devices

It's time to stop blaming, and start implementing available solutions.